Dangers of Mixing Vicodin & Percocet
Vicodin and Percocet are narcotic pain relievers. The narcotic medicine in Vicodin is hydrocodone, and oxycodone is the narcotic in Percocet. Both of these pain relievers also contain acetaminophen, an over-the-counter pain medicine. These powerful medications are used to treat moderate to severe pain. They have significant effects on the brain and nervous system and other vital body systems. Mixing narcotic pain relievers such as Vicodin and Percocet can be dangerous and potentially life-threatening.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Muscle and Nerve Injury
Recommended prescription doses of oxycodone and hydrocodone cause drowsiness. Taking these drugs together exaggerates this effect, especially if they are taken in amounts greater than the recommended dose. Loss of consciousness can occur, which may last several hours. During sleep, the body shifts position periodically preventing excess pressure on any given body part. Loss of conscious is not sleep but a state of profoundly decreased brain activity during which the body does not shift positions. The pressure of the body’s weight on areas being rested upon can cause decreased blood flow, damaging nerve and muscle tissue. Muscle breakdown -- called rhabdomyolysis -- can occur. Nerve damage may be transient or permanent, depending on the duration of inadequate blood supply. Wrist drop and foot drop are common symptoms of nerve injury that can result from drug-induced loss of consciousness.
Like all narcotic medications, oxycodone and hydrocodone slow and cloud mental functions. Judgment and physical coordination are impaired and reaction time slows. Taking oxycodone and hydrocodone together magnifies these effects. Falls, motor vehicle accidents and other accidental injuries can occur while under the influence of oxycodone and hydrocodone. Bone fractures, deep lacerations and other potentially life-threatening injuries may occur. People under the influence of narcotics may cause accidental injuries not only to themselves but to others.
The acetaminophen in Vicodin and Percocet is not toxic in recommended doses. However, excessive amounts can cause potentially life-threatening liver injury. Vicodin tablets typically contain 500 mg of acetaminophen, and Percocet tablets contain 325 mg to 650 mg. Prescribing information for acetaminophen states the total daily dose should be no more than 4,000 mg. Taking Vicodin and Percocet together can easily put you over the recommended daily dose of acetaminophen, especially if the drugs are taken in amounts greater than prescribed. Alcohol consumption along with excessive acetaminophen ingestion increases the risk of liver toxicity.
Taking Vicodin and Percocet together may cause narcotic overdose, which is potentially lethal. The narcotic components of these drugs decrease the breathing rate, depriving the body of life-sustaining oxygen. In addition to slowed respiration, signs and symptoms of narcotic overdose include stupor or loss of consciousness, low blood pressure, pinpoint pupils, low body temperature and loss of muscle tone. Respiratory failure is the most common cause of death with narcotic overdose.
Seek emergency medical attention for any accidental or intentional overdose of Vicodin, Percocet or any other prescription medication.
- kzenon/iStock/Getty Images